Sudden hypo symptoms with no med change

Can anyone help? I am hashimoto hypothyroid and take 137 ug of levothyroxin each day. I have moved country and changed brand but otherwise no change in life or meds. Over last few weeks I've got extreme hypo symptoms (ft skin, swollen eyes, weight gain, fatigue etc). Did blood test. TSH 1.24 (range 0.27-4.2), free T4 18.1 (range 12-22), free T3 3.8 (3.1-6.8). So not too weird? But thyroid peroxidase antibodies 335 (>75 is positive). Why do I feel so awful? Any ideas on how to further diagnose and make progress? Thanks!

13 Replies

  • The brand of levo can make quite a difference. What suits one may not suit another and the fillers in the pills may cause problems. Can you still get your previous brand?

    Your Free T3 is in range, but would be better nearer the top of the range.

  • Thanks - I've heard that about brand changes before. Might see if I can track down the old brand although it was prescribed in France not the UK.

  • FionaSt, it could be the brand change. Are your results similar to previous results on the other brand? It may also be due to a Hashi flare. Try going gluten-free for a few months to see whether symptoms improve and antibodies drop.

  • Hi clutter. I have never heard of Hashi flare. Sounds interesting as it feels like something has flared up. I'm a long time treated hypo so I'm familiar with 'creeping' symptoms but this is definitely more sudden and exaggerated. Thats why I'm a bit concerned (and v tired). Thanks.

  • Fiona, When Hashi attacks the thyroid it is a flare up of Hashimoto's. After the attack cells die off, sometimes dumping hormone into the blood which makes patients feel hyper for a while, and sometimes, having lost cells, there may be a drop off in your own thyroid hormone which makes you feel hypo.

  • I have just gone through what my (nice) GP has referred to as a Hashi flare. I had a few weeks of mentally and physically feeling just dreadful, it's as if the levothyroxine and every supplement I'm taking has stopped working. In the middle of it all, I cannot see that this is what it was - it has happened before, and I still couldn't recognise it this time.

    I think the depression was actually the worst part, because it is impossible to have a rational discussion with me when I feel like that.

    My endocrinologist also recommended that it was best to stay on the same brand of levothyroxine, which is now noted by the pharmacy.

  • Sounds exactly right BeansMummy. Your description is perfect. Nice to know I'm not alone.

  • change of brand and not converting t4 into enough t3 is best explanation





    vit d3

    been tested

  • Hi i'm pretty fed up too! No I haven't tested ferritin B12 etc but will do now. Thanks.

  • It really look as if you are not converting your t4 to t3 Hence your symptoms. Your antibodies would also come down with t3.

  • I thought the the same. The fT3 is in range, but perilously low. That's your most important number out of of the three posted.

  • You'll find a list of the different brands at

    If you click on the purple bars you'll get full details including the fillers in the tablets. You may be able to compare this with your previous french tablets.

    You may also find that your chemist dispenses whatever is the best deal for him and so the brand issued changes from prescription to prescription. This can also make people unwell. Try to get the same brand each time; your doctor may be able to write the brand on the prescription once you've chosen the best one for you.

  • When I was given Murcrypharma instead of Eltroxin I had adverse symptoms

    For as I thought no reason, but then realised my Levo was a different one. It can make you quite ill. With hypo symptoms returning.

    Hope you get sorted soon. Kathy21

You may also like...